Vice President Dick Cheney treated for deep vein thrombosis

March 06, 2007

Washington, DC - Vice President Dick Cheney was treated Monday morning with anticoagulant medication after a blood clot was discovered in his left leg. Doctors say the development of deep vein thrombosis (DVT) is unrelated to Cheney's cardiac history and instead the result of the vice president's recent trip to Japan, Australia, Oman, Pakistan, and Afghanistan, a trip that covered 25 000 miles and included 65 hours of plane travel in nine days.

Cheney experienced discomfort after a Monday morning speech to the Veterans of Foreign Wars and visited his doctor's office at George Washington University. According to the New York Times, there is no likely connection between the clot and Cheney's previous heart problems [1]. Dr Cameron Akbari (Washington Hospital Center, DC) told the Times that Cheney's history of heart disease put him at only "a very slightly increased risk" of developing DVT.

"Reasons no. 1, 2, 3, 4, and 5 why he developed this are he was on a very long plane ride," said Akbari.

Cheney has an extensive history of cardiovascular disease. In the past three decades, he has had four heart attacks, underwent CABG, and had two angioplasties. Cheney was fitted with a pacemaker in 2001. After his treatment for DVT on Monday, Cheney returned to the White House and continued his workday. The vice president's office did not disclose the size of the blood clot, the clot's anatomical location, or the specific medications Cheney is now taking.

The recent trip was a rough one for Cheney. In Afghanistan, a suicide bomber blew himself up outside the US base where the vice president had spent the night.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....